Skin Discoloration in A Cocaine Abusing Patient

A 54-year-old woman presented with a 2-day history of a painful, enlarging rash over her face (Panel A), ears (Panel B), breasts, and extremities.

Click to unblur and zoom

Laboratory studies revealed neutropenia (neutrophil count, 1070 per cubic millimeter) and lymphopenia (lymphocyte count, 680 per cubic millimeter); the detection of antineutrophil cytoplasmic antibodies (ANCA) by immunofluorescence testing showed the perinuclear pattern (p-ANCA) and the cytoplasmic pattern (c-ANCA), and an enzyme-linked immunosorbent assay revealed a proteinase-3 antibody titer of 1:320. Toxicologic screening of the urine was positive for cocaine and opiates. The urine levamisole level 2 days after admission was positive at 920 ng per milliliter. A biopsy specimen of skin with the rash showed purpura, with focal intravascular fibrin formation that was consistent with vasculopathy.

Treatment with methylprednisolone and prednisone did not result in improvement, and the patient underwent extensive débridement of the necrotic tissue. The clinical findings were consistent with the toxic effects of levamisole, including bone marrow suppression and ANCA-positive vasculopathy. Levamisole, an antihelmintic agent for use in animals, is a common additive to cocaine and is speculated to enhance the euphoric effect. Levamisole toxicity resulting from the use of adulterated cocaine may be an increasing problem and should be considered in a cocaine user with neutropenia and reticular purpura. The patient has undergone numerous reconstructive surgical procedures, and her care has been complicated by wound infections.

Auto closing in 2 seconds
Auto closing in 2 seconds